MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; REDUCER

INTUITIVE SURGICAL, INC ENDOWRIST; REDUCER
Model Number 470381-11
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As of the date of this report, the 12-8mm reducer has not been returned for evaluation.Therefore, the root cause of the customer reported failure mode could not be determined.A follow up mdr will be submitted if additional information is received.A review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.No image or procedure video was provided for review.Based on the information provided, this event is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that the metal tip of the 12-8mm reducer fell into the patient and was retrieved.While there was no report of any patient harm, adverse outcome or injury, at this time it is unknown what caused the breakage to occur.Additionally, if the product issue were to recur, it could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted sleeve gastrectomy surgical procedure, there was a 12mm port seal placed and a 12-8mm reducer placed in the port.The intuitive surgical, inc.(isi) clinical sales associate (csa), who was present during the procedure, informed the technical service engineer (tse) that the port was used with the 9mm instrument for approximately an hour.It was noted the 8mm instrument was removed and then the reducer was removed.The customer informed they did not notice any issue when the reducer was removed.A 12mm instrument was placed into the port and in doing so it dislodged the metal tip of the reducer from the cannula and it fell into the patient.The surgeon scrubbed back in, went bedside to search for the metal tip, and was able to remove with a laparoscopic grasper instrument, while also removing the 12 mm port.The csa noted that the robotic portion was complete and they were just closing the patient at the time of the call.The csa stated that at the time of the incident, the surgeon was inserting the stapler and the fragment fell into the patient during an instrument tip/accessory collision.Upon the instrument removal, the wrist was straightened.The csa reported that the fragment would be available for return.No photo/image was available for review.The procedure was completed as planned with no reported injury.Isi followed up with the csa and obtained the following additional information: the csa confirmed that all fragments were retrieved as a visual confirmation outside of the body was performed.It was noted the accessory had been in use for approximately 45 minutes to one hour prior to the metal tip of the reducer breaking.At the time of the break, a stapler instrument was being brought into the cannula after the removal of the reducer.It was noted the surgeon believed the issue occurred due to a fault in the reducer and believed it was an isi issue.No additional procedure was required to remove the fragment.No post-operative test like an x-ray or ultra sound was performed.Upon final removal of the instrument, the customer did not feel any resistance or notice any damage on the cannula; however, the staff did notice the metal tip was missing from the reducer.There were no post-surgical complications.The procedure was completed robotically with no patient injury or harm.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
REDUCER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key11729427
Report Number2955842-2021-10443
Device Sequence Number3741345
Product Code NAY
UDI-Device Identifier10886874112585
UDI-Public(01)10886874112585(10)L11201105
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K162411
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470381-11
Device Catalogue Number470381
Device Lot NumberL11201105
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date04/26/2021
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexFemale